Alert archive / Missouri / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 60, NWS Kansas City, MO

April 10, 2001Jackson County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Apr 10, 2001, 4:30 PM CDT for Jackson County, Missouri. It was in force for 45 min. 4 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Apr 10, 2001, 4:30 PM CDT (21:30 UTC)
Expired
Apr 10, 2001, 5:15 PM CDT
In force
45 min
Issued by
NWS Kansas City, MO
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Jackson County, MO

The radar

The Pleasant Hill radar (KEAX), 19 km from the middle of the area, began a volume at 21:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 10, 4:50 PM CDTHail 0.75Lees Summit, MO
Apr 10, 4:52 PM CDTHail 1.75Lees Summit, MO
Apr 10, 4:53 PM CDTHail 1Lees Summit, MO
Apr 10, 5:04 PM CDTHail 0.75Blue Spgs, MO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 10, 11:15 AM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 9.5 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2001-04-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 17 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2001-04-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 276 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
17 J/kg
Mixed-layer CIN
-302 J/kg
Mixed-layer LCL
870 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
276 m²/s²
0-3 km storm-relative helicity
302 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KEAX 102131
SVRMCI
MOC095-102215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
430 PM CDT TUE APR 10 2001

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JACKSON COUNTY IN WEST CENTRAL MISSOURI
  THIS INCLUDES THE CITIES OF...BLUE SPRINGS...BUCKNER...GRAIN
  VALLEY...GRANDVIEW...GREENWOOD...INDEPENDENCE...LAKE LOTAWANA...
  LEES SUMMIT...RAYTOWN

* UNTIL 515 PM CDT

* AT 430 PM CDT...THE PUBLIC REPORTED A SEVERE THUNDERSTORM 14 MILES
  SOUTHWEST OF GRANDVIEW...OR ABOUT 5 MILES NORTHEAST OF SPRING
  HILL...MOVING EAST AT 40 MPH.  GOLFBALL SIZE HAIL HAS BEEN 
  REPORTED WITH THIS STORM.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  GRANDVIEW AT 445 PM CDT
  GREENWOOD AT 455 PM CDT
  LAKE LOTAWANA AT 505 PM CDT
  LONE JACK AT 510 PM CDT

THIS SEVERE THUNDERSTORM WILL LIKELY PRODUCE BASEBALL SIZE HAIL OR
LARGER...AND WINDS IN EXCESS OF 70 MPH. FOR YOUR SAFETY...MOVE
INDOORS AND STAY AWAY FROM WINDOWS. REMEMBER...LIGHTNING IS A THREAT
FROM ALL THUNDERSTORMS. HEAVY RAINS CAN CAUSE LOCALIZED FLOODING OF
LOW LYING AREAS.

LAT...LON 3884 9461 3884 9442 3883 9424 3884 9422
          3884 9418 3886 9414 3913 9415 3913 9426
          3911 9436 3911 9447 3910 9456 3906 9461

PB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 10, 1:05 PM CDT, 3 hours 25 minutes earlier.

Area forecast discussion, Apr 10, 1:05 PM CDT, 3 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
105 PM CDT TUE APR 10 2001

ON-GOING SEVERE WEATHER AND THUNDERSTORM CHANCES THROUGH WEDNESDAY
THE MAIN FORECAST CHALLENGES. SURFACE LOW DEEPENING OVER EASTERN
COLORADO EARLY THIS AFTERNOON...PRODUCING STRONG SOUTHERLY
FLOW...OVERRUNNING WARM FRONT DRAPED ACROSS KANSAS AND MISSOURI. AS
A RESULT...WIDESPREAD CONVECTION HAS DEVELOPED ACROSS CENTRAL
KANSAS...INTO WESTERN MISSOURI.

WARM FRONT FORECAST TO LIFT SLOWLY NORTH THIS AFTERNOON AND
EVENING...KEEPING THREAT FOR THUNDERSTORM ACTIVITY OVER CWA INTO THE
OVERNIGHT. CURRENT THINKING IS THAT WE SHOULD SEE ADDITIONAL
DEVELOPMENT OVER WESTERN AND SOUTHWEST KANSAS AS INTENSE SURFACE LOW
BEGINS TO PULL OUT OF THE HIGH PLAINS...WHICH SHOULD FORCE WARM
FRONT NORTH. AS A RESULT...AM EXPECTING A BIT OF A BREAK IN THE
CONVECTION IN AREAS SOUTH OF THE WARM FRONT THIS EVENING...WITH MORE
PRECIPITATION DEVELOPING TOWARDS MIDNIGHT. SEVERE THREAT CONTINUES
THROUGH THE OVERNIGHT. WILL LIKELY CONSIDER A FLASH FLOOD WATCH FOR
AT LEAST THE WESTERN PART OF CWA.

MODELS CONTINUE TO SURGE DRY LINE THROUGH WESTERN PORTION OF CWA BY
18Z...WHICH SHOULD EFFECTIVELY PUT AN END TO THE PRECIPITATION OVER
WESTERN MISSOURI AND EASTERN KANSAS. AM A BIT CONCERNED ABOUT THE
EASTERN PART OF FORECAST AREA...AS IT APPEARS THAT DRY LINE WILL BE
MOVING THROUGH THIS REGION DURING THE PEAK HEATING OF THE DAY. SPC
MODERATE RISK IN DAY2 LOOKS GOOD OVER CWA.

INTENSE SURFACE LOW PULLS INTO THE NORTHERN PLAINS WEDNESDAY AND
WEDNESDAY NIGHT. MODELS FORECASTING VERY STRONG GRADIENT WINDS
ACROSS CWA WEDNESDAY INTO WEDNESDAY NIGHT. WILL HOLD OFF ON WIND
ADVISORY AT THIS TIME AND LET MIDNIGHT SHIFT SEE HOW SYSTEM EVOLVES.

WITH THE EXCEPTION OF THE CHANCE FOR RAIN ON FRIDAY...EXTENDED LOOKS
COOLER AND DRIER.

.EAX...
KS...NONE
MO...NONE

MJM

In the hours before

Local storm report, Apr 10, 2:08 PM CDT, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
208 PM CDT TUE APR 10 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0155 PM    KANSAS CITY               KS   .75 INCH HAIL
04/10/01   WYANDOTTE                      REPORTED BY EMERGENCY
                                          MANAGEMENT.
Local storm report, Apr 10, 2:40 PM CDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
240 PM CDT TUE APR 10 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTYL LOCATION....

0115 PM    DE SOTO                   KS   .75 INCH HAIL
04/10/01   JOHNSON                        REPORTED BY COOPERATIVE
                                          OBSERVER.
Local storm report, Apr 10, 4:16 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
416 PM CDT TUE APR 10 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY	 LOCATION....

0412 PM    GARDNER                   KS   1 INCH HAIL
04/10/01   JOHNSON                        REPORTED BY OFF-DUTY
                                          NWS EMPLOYEE.
Local storm report, Apr 10, 4:22 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
422 PM CDT TUE APR 10 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY6 LOCATION....

0421 PM    SPRING HILL               KS   1.75 INCH HAIL
04/10/01   JOHNSON                        REPORTED BY EMERGENCY
                                          MANAGEMENT.
Local storm report, Apr 10, 4:27 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
427 PM CDT TUE APR 10 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0425 PM    OVERLAND PARK             KS   1 INCH HAIL
04/10/01   JOHNSON                        REPORTED BY STORM
                                          SPOTTER.

0425 PM    SPRING HILL               KS   1.75 INCH HAIL
04/10/01   JOHNSON                        GOLF BALL SHIZED HAIL
                                          COVER GROUND. REPORTED
                                          BY MEDIA.
Local storm report, Apr 10, 4:29 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
429 PM CDT TUE APR 10 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTYe LOCATION....

0425 PM    STANLEY                   KS   .75 INCH HAIL
04/10/01   JOHNSON                        REPORTED BY OFF-DUTY
                                          NWS EMPLOYEE.

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 9, 7:03 PM CDTSevere Thunderstorm WarningEAXHoward42 min
Apr 9, 7:12 PM CDTSevere Thunderstorm WarningEAXJohnson48 min
Apr 9, 7:34 PM CDTSevere Thunderstorm WarningEAXLafayette, Saline56 min
Apr 9, 7:42 PM CDTSevere Thunderstorm WarningEAXRandolph48 min
Apr 9, 8:24 PM CDTSevere Thunderstorm WarningEAXRandolph51 min
Apr 9, 8:46 PM CDTSevere Thunderstorm WarningEAXBates59 min
Apr 9, 9:41 PM CDTSevere Thunderstorm WarningEAXHenry49 min
Apr 9, 9:47 PM CDTSevere Thunderstorm WarningEAXBates43 min
Apr 9, 10:15 PM CDTSevere Thunderstorm WarningEAXCass60 min
Apr 9, 10:19 PM CDTSevere Thunderstorm WarningEAXPettis41 min
Apr 9, 10:46 PM CDTSevere Thunderstorm WarningEAXJohnson59 min
Apr 9, 11:19 PM CDTSevere Thunderstorm WarningEAXCass41 min
Apr 9, 11:34 PM CDTSevere Thunderstorm WarningEAXPettis41 min
Apr 9, 11:38 PM CDTSevere Thunderstorm WarningEAXJackson37 min
Apr 9, 11:59 PM CDTSevere Thunderstorm WarningEAXJohnson, Lafayette61 min
Apr 10, 12:32 AM CDTSevere Thunderstorm WarningEAXSaline58 min
Apr 10, 12:51 AM CDTSevere Thunderstorm WarningEAXCooper54 min
Apr 10, 12:54 AM CDTSevere Thunderstorm WarningEAXHoward66 min
Apr 10, 1:03 AM CDTSevere Thunderstorm WarningEAXLafayette57 min
Apr 10, 1:32 AM CDTSevere Thunderstorm WarningEAXSaline58 min
Apr 10, 2:36 AM CDTSevere Thunderstorm WarningEAXBates39 min
Apr 10, 4:27 PM CDTTornado WarningEAXCass33 min
Apr 10, 4:52 PM CDTSevere Thunderstorm WarningEAXJohnson, Lafayette53 min
Apr 10, 4:52 PM CDTSevere Thunderstorm WarningEAXCass53 min
Apr 10, 5:05 PM CDTTornado WarningEAXCass, Johnson55 min
Apr 10, 5:29 PM CDTFlash Flood WarningEAXJohnson, Lafayette4 hr
Apr 10, 5:29 PM CDTTornado WarningEAXPettis46 min
Apr 10, 5:38 PM CDTSevere Thunderstorm WarningEAXSaline52 min
Apr 10, 5:45 PM CDTFlash Flood WarningEAXPettis, Saline3 hr
Apr 10, 5:59 PM CDTTornado WarningEAXCooper61 min
Apr 10, 6:34 PM CDTSevere Thunderstorm WarningEAXAndrew41 min
Apr 10, 6:38 PM CDTFlash Flood WarningEAXCooper, Howard112 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.